Acute phosphate nephropathy after sodium phosphate preparationsBMJ 2008; 337 doi: https://doi.org/10.1136/bmj.a182 (Published 17 July 2008) Cite this as: BMJ 2008;337:a182
- Andrew Connor, registrar in renal medicine1,
- Lucy Sykes, senior house officer in renal medicine1,
- Ian S D Roberts, consultant histopathologist2,
- Charles E Weston, consultant nephrologist1
- 1Department of Renal Medicine, Dorset County Hospital, Dorchester DT1 2JY
- 2Department of Cellular Pathology, John Radcliffe Hospital, Oxford OX3 9DU
- Correspondence to: A Connor, 3 Hope Terrace, Martinstown, Dorset DT2 9JN
- Accepted 25 March 2008
Oral sodium phosphate preparations are used as bowel purgatives before colonoscopy. Subsequent renal impairment is increasingly being reported.1 We describe a case of acute phosphate nephropathy with persistent renal impairment after administration of sodium phosphate.
A 76 year old woman was admitted with rectal bleeding. Her past medical history included hypertension—treated with nifedipine—and long standing use of tobacco. Physical examination was unremarkable.
Laboratory results were normal—haemoglobin 106 g/l, white cell count 7.2×109/l, platelets 357×109/l, sodium 132 mmol/l, potassium 4.3 mmol/l, urea 6.2 mmol/l, and creatinine 98 µmol/l.
She underwent flexible sigmoidoscopy after being given a sodium phosphate enema (Fleet Ready-to-use; De Witt) the night before (day 1). Colonoscopy was performed on day 4 after she took two sachets of oral sodium phosphate solution (Fleet Phospho-soda; De Witt). Histological findings were consistent with chronic active ulcerative colitis. She was discharged and prescribed mesalazine.
On day 6 she presented with acute renal failure (creatinine 541 µmol/l). She received intravenous fluids and mesalazine was replaced by prednisolone enemas. A renal consultation was obtained.
Urinalysis was unremarkable. She was normocalcaemic (2.4 mmol/l) but mildly hyperphosphataemic (1.54 mmol/l). Results of a screen for glomerulonephritis and renal tract ultrasonography were normal. Interstitial nephritis secondary to mesalazine was considered and she underwent renal biopsy.
Twenty seven glomeruli were …